On Expansion and Topological Overlap

Authors Dominic Dotterrer, Tali Kaufman, Uli Wagner

Thumbnail PDF


  • Filesize: 0.51 MB
  • 10 pages

Document Identifiers

Author Details

Dominic Dotterrer
Tali Kaufman
Uli Wagner

Cite AsGet BibTex

Dominic Dotterrer, Tali Kaufman, and Uli Wagner. On Expansion and Topological Overlap. In 32nd International Symposium on Computational Geometry (SoCG 2016). Leibniz International Proceedings in Informatics (LIPIcs), Volume 51, pp. 35:1-35:10, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2016)


We give a detailed and easily accessible proof of Gromov's Topological Overlap Theorem. Let X be a finite simplicial complex or, more generally, a finite polyhedral cell complex of dimension d. Informally, the theorem states that if X has sufficiently strong higher-dimensional expansion properties (which generalize edge expansion of graphs and are defined in terms of cellular cochains of X) then X has the following topological overlap property: for every continuous map X -> R^d there exists a point p in R^d whose preimage intersects a positive fraction mu > 0 of the d-cells of X. More generally, the conclusion holds if R^d is replaced by any d-dimensional piecewise-linear (PL) manifold M, with a constant \mu that depends only on d and on the expansion properties of X, but not on M.
  • Combinatorial Topology
  • Selection Lemmas
  • Higher-Dimensional Expanders


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads